Article Text

PDF
Anti-flatulence treatment and status epilepticus: a case of camphor intoxication
  1. J Guilbert1,
  2. C Flamant1,
  3. F Hallalel1,
  4. D Doummar2,
  5. A Frata3,
  6. S Renolleau1
  1. 1
    Pediatric Intensive Care Unit, Trousseau Children’s Hospital, Paris, France
  2. 2
    Department of Neurology, Trousseau Children’s Hospital, Paris, France
  3. 3
    Department of Pharmacology, Trousseau Children’s Hospital, Paris, France
  1. Dr Cyril Flamant, Pediatric Intensive Care Unit, Trousseau Children’s Hospital, 26 avenue du Dr A. Netter, 75012 Paris, France; cyril.flamant{at}trs.aphp.fr

Abstract

We describe a case of a young child who lived in Hong Kong who presented with a severe epilepticus status after a return flight to Paris. Routine laboratory tests failed to establish a cause. Upon further questioning, the parents reported that the nanny had given an abdominal massage to the child with an unlabelled solution reported to have anti-flatulence effects. Toxicological analysis of this solution revealed the presence of camphor. Although the highly toxic effects of camphor have long been established, the present case illustrates that camphor continues to be a source of paediatric exposure. This case highlights the importance of systematic questioning and recalls the extreme danger associated with camphor even when administered transcutaneously.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None declared.

  • Informed consent was abtained for this publication.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.